Tramadol-Warfarin Interaction

Authors

  • Jonell R. Sabbe Pharm.D.,

    Corresponding author
    1. Samford University McWhorter School of Pharmacy, Departments of Pharmacy Practice
    2. Medical Center East Family Practice Clinic and Residency Program, Birmingham, Alabama, Birmingham, Alabama.
    Search for more papers by this author
  • Pamela J. Sims Pharm.D., Ph.D.,

    1. Samford University McWhorter School of Pharmacy, Departments of Pharmacy Practice Pharmaceutical Sciences
    Search for more papers by this author
  • Marion H. Sims M.D.

    1. Medical Center East Family Practice Clinic and Residency Program, Birmingham, Alabama, Birmingham, Alabama.
    Search for more papers by this author

VA Medical Center, Pharmacy Services (119), 700 South 19th Street, Birmingham, AL 35233.

Abstract

A 61-year-old women receiving warfarin after mitral valve replacement experienced extensive ecchymoses after starting tramadol therapy. Laboratory values revealed critical elevations of prothrombin time and international normalized ratio. The patient's coagulation values returned to acceptable levels after discontinuing tramadol and temporarily stopping warfarin. The mechanism for this interaction is unknown. Practitioners should be aware of the possibility of such a interaction and exercise caution when tramadol is prescribed for a patient receiving warfarin.

Ancillary